Iowa, 2020

Drought in Iowa, August 1 to 31, 2020

August 1 to 31, 2020 · NWS DMX · 17 events in 17 counties and zones

Minimal rainfall during the summer led to the continued deterioration of conditions across portions of west central into central Iowa. Extreme drought conditions developed in early August and remained for the rest of the month as little rainfall occurred.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Minimal rainfall during the summer led to the continued deterioration of conditions across portions of west central into central Iowa. Extreme drought conditions developed in early August and remained for the rest of the month as little rainfall occurred. August ended up being the 3rd driest on record across Iowa with slightly above normal temperatures. Along with maturation of field crops, soil moisture became very low with small streams drying up by the end of the month in many locations in the extreme area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 31, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1139 PM CDT Fri Jul 31 2020

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Saturday/
Issued at 331 PM CDT Fri Jul 31 2020

High pressure, scattered cloud cover and the advection of cooler
temperatures from the north remain the main story for today. There
is an increasing signal for fog development over the northeast and
a small area of the southwest CWA tomorrow morning. The duration
of any fog impacts should be short-lived. Precipitation returns to
the forecast on Saturday afternoon with an incoming cold front
from the northwest. This weak mid-level shortwave will bring some
rain and scattered storm chances Saturday afternoon/evening into
Sunday but severe weather potential remains low due to the lack of
any significant instability and with little available shear.
Although this appears to be a slow-moving system, the ongoing dry
conditions combined with the expected low intensity storms should
not cause any significant hydro issues.

.LONG TERM.../Saturday night through Friday/
Issued at 331 PM CDT Fri Jul 31 2020

Upper level trough aloft will be slowly progressing eastward on
Sunday as the upper level ridge remains parked over the western
CONUS. As the upper level trough departs the area, lingering QG
convergence will promote clouds and even showers and storms. The
highest concentration of clouds and showers and storms will be
over eastern into parts of central Iowa. Behind this front,
cooler air will move into Iowa early next week as 850mb
temperatures drop below 10C. This will result in very pleasant
conditions for early August with highs in the 70s, which will be
about 5 to 10 degrees below normal.

The upper level ridge over the western US will be flattened next
week as a shortwave trough moves over the southern Canadian
provinces. The GFS progression and flattening is faster than the
ECMWF and how quickly the thermal ridge moves back into the area.
If the GFS pans out correctly, there may be more chances of storms
into the region mid to late next week whereas the ECMWF is drier
through the end of the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1137 PM CDT Fri Jul 31 2020

Fog possible at MCW and possibly ALO and left mention of MVFR
visibility at those two locations. Otherwise, VFR conditions are
likely to prevail throughout the TAF period with a weak cold front
to push through the state late Saturday afternoon and will bring a
wind shift to the northwest and scattered showers. No mention of
showers/storms attm due to the low confidence in timing and
location of occurrence.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KCM
LONG TERM...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Jul 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
318 PM CDT Fri Jul 31 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
318 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are possible Saturday afternoon through
Sunday and again by the middle of next week. Severe weather is not
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Sac

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Sac county during the month.

Drought, Calhoun

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Calhoun county during the month.

Drought, Webster

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Webster county during the month.

Drought, Crawford

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Crawford county during the month.

Drought, Carroll

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of extreme drought conditions in Carroll county during the month.

Drought, Greene

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Greene county during the month.

Drought, Boone

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Boone county during the month.

Drought, Audubon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Audubon county during the month.

Drought, Guthrie

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Guthrie county during the month.

Drought, Dallas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Dallas county during the month.

Drought, Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Cass county during the month.

Drought, Adair

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe to extreme drought conditions in Adair county during the month.

Drought, Pocahontas

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe drought conditions in Pocahontas county during the month.

Drought, Hamilton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe drought conditions in Hamilton county during the month.

Drought, Story

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Story forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe drought conditions in Story county during the month.

Drought, Madison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe drought conditions in Madison county during the month.

Drought, Polk

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Very dry conditions since late spring and the continuation of these conditions in August led to the expansion of severe drought conditions in Polk county during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915593, 915596, 915597, 915600, 915602, 915630, 915631, 915632, 915634, 915635, 915636, 915637, 915639, 915642, 915645, 915646, 915648.